Chemotherapy - Induced Peripheral Neuropathy
Chemotherapy-induced peripheral neuropathy or CIPN is a numbness and tingling in the hands and feet due to nerve damage from chemotherapy. CIPN can lead to muscle weakness and balance problems. According to The American Cancer Society two-thirds of patients undergoing chemotherapy will develop CIPN within a month of starting chemo. Of those patients, one third will report symptoms 6 months after the last dose of chemo.
The symptoms of CIPN
These symptoms may subside within weeks or months, but in other cases symptoms may be long-term or permanent in which the sufferer’s quality of life is affected. Numbness/tingling in the limbs can be uncomfortable, painful, and often disturbs the patient’s sleep and quality of life. With loss of sensation in the feet the potential for a fall becomes a real concern. Cancer rehab physical therapists are uniquely positioned to assist patients who suffer from CIPN.
What type of rehab interventions can help?
A typical rehabilitation program will begin with an assessment of your balance, walking, and severity of symptoms. Your therapist will then develop a program to help manage these symptoms through exercise. This may include: aerobic conditioning, strength training, and balance training. Sensory integration exercises, fine motor training (think buttoning shirts) and pain relief techniques may also be integrated. Aerobic exercise helps with overall conditioning of the body, improves circulation and promotes nerve regrowth. The lower extremity and upper body strength training your therapist provides will improve balance and stimulate motor nerve recovery. Through a series of specific exercises that will challenge your static and dynamic balance, balance deficits are addressed and can be greatly improved.
Recommendations to reduce risk of injury
Your therapist will focus on fall prevention strategies around the home. This includes recommendations such as removing throw rugs, keeping floors free of clutter, installing grab bars in the shower and bath, having good lighting throughout the home, and using nightlights. Other recommendations include using rubber gloves when washing dishes to protect hands that have lost sensation, not touching hot or cold items with your bare hands and feet, and not wearing clothes or shoes that are too snug. Patients must remember to be very careful when using knives, scissors, box cutters, and other sharp objects. Use them only when you can give your full attention to your task
If you have undergone chemotherapy and are experiencing numbness and tingling in your hands and/or feet a cancer rehab physical therapist can help alleviate these symptoms. They can help you improve your function, safety and quality of life. The therapists at Oncology Rehab and Wellness are experienced in working with cancer patients -- in fact that is what we do! We specialize in the treatment of cancer patients and survivors.
Please contact us soon to be evaluated for a rehabilitation program tailored to treat your symptoms.
Author: Eliska L. Amyx, LPTA - Oncology Rehab and Wellness Resources